Missouri, 2013

Flooding in Missouri, June 2 to 3, 2013

June 2 to 3, 2013 · NWS PAH · 2 events in 2 counties and zones

June turned out to be a very wet month across the region with many places 3 to 5 inches above normal. Heavy rain fell during the first two days of June and was scattered during the last half of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

June turned out to be a very wet month across the region with many places 3 to 5 inches above normal. Heavy rain fell during the first two days of June and was scattered during the last half of the month. Many places saw more than 5 inches of rain fall for the month. The heavy rainfall across the Mississippi Valley during the last few days of May and first couple days of June sent many rivers rising. Minor flooding occurred on portions of smaller rivers, such as the Current and Black Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 11:00 PM CST, 4 hours earlier.

Area forecast discussion, Jun 1, 11:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1200 AM CDT SUN JUN 2 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 331 PM CDT SAT JUN 1 2013

THE SHOWERS ARE FINALLY GIVING UP ACROSS THE AREA...AS THE LEADING
LINE JUST EXITS TODD COUNTY. AS DISCUSSED EARLIER...DEVELOPMENT
ALONG THE FRONT IS LOOKING LESS AND LESS LIKELY GIVEN A TOTAL LACK
OF DESTABILIZATION ACROSS THE AREA. BEST BET IS THAT A FEW SHOWERS
WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT LATE THIS
EVENING ALONG THE I-64 CORRIDOR AND EVANSVILLE TRI STATE AREA.
CANNOT COMPLETELY RULE OUT A STRAY THUNDERSTORM...BUT SEVERE
WEATHER IS NOT EXPECTED. ALSO...WOULD NOT EXPECT ANY ADDITIONAL
HEAVY RAINFALL...SO NO NEED FOR A FLOOD WATCH TONIGHT.

LOOKS LIKE THE AREA WILL GET A MUCH NEEDED BREAK FROM THE ACTIVE
WEATHER OF THE LAST WEEK. THE MODELS CONTINUE TO ADVERTISE SURFACE
HIGH PRESSURE WITH NORTHWEST WINDS AND MUCH COOLER AIR OVER THE
REGION SUNDAY AND MONDAY. HIGHS IN THE 70S AND LOWS IN THE 50S
WILL BE THE RULE.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 331 PM CDT SAT JUN 1 2013

ECMWF AND GFS SHOW A WEAK UPPER LEVEL RIDGE OVER THE LOWER OHIO
RIVER VALLEY TUESDAY SLIDING EAST BY TUESDAY NIGHT.  A WEAK UPPER
LEVEL TROF WILL MOVE TOWARD THE AREA...BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE PAH FORECAST AREA BY WEDNESDAY NIGHT OR
THURSDAY.  GFS IS A LITTLE FASTER THAN THE ECMWF...SHOWING QPF IN
THE AREA BY WEDNESDAY NIGHT.  GEM SHOWS A TROPICAL SYSTEM MOVING UP
THE EAST COAST THURSDAY INTO FRIDAY...WHICH GFS AND ECMWF SHOW NO
HINT OF...SO DISCOUNTED IT.  BASED ON A ECMWF/GFS BLEND...WENT WITH
LOW CHANCE NORTH TO SLIGHT SOUTH FOR WEDNESDAY NIGHT...WITH BETTER
CHANCES BY THURSDAY.  GFS KEEPS THE HIGHEST QPF AMOUNTS IN OUR
NORTHEAST COUNTIES...WHILE ECMWF SHOWS THE HIGHEST QPF SOUTH OF OUR
REGION.  OVERALL QPF AMOUNTS ARE NOT A BIG CONCERN AT THIS
POINT...SO KEPT AMOUNTS LOW FOR NOW.  POPS WILL GRADUALLY TAPER OFF
FROM NORTHWEST TO SOUTHEAST THURSDAY NIGHT INTO FRIDAY...WITH DRY
CONDITIONS POSSIBLE BY FRIDAY NIGHT INTO SATURDAY.  AFTER ONE MORE
DAY OF BELOW NORMAL TEMPERATURES ON TUESDAY...TEMPERATURES WILL
MODERATE TO NEAR NORMAL READINGS FOR THE REST OF THE WORK WEEK AND
INTO NEXT WEEKEND.

&&

.AVIATION...
ISSUED AT 1159 PM CDT SAT JUN 1 2013

FOR THIS ISSUANCE...REMOVED ANY MENTION OF SHOWERS AND SLOWED THE
WIND SHIFT CONSIDERING THE SLOWER MOVEMENT OF THE FRONTAL BOUNDARY
THROUGH EACH OF THE TAF SITES. THIS AIDED IN THE LIFTING OF ANY
CEILINGS OUT OF THE IFR CATEGORY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RST
AVIATION...SMITH
Hazardous weather outlook, Jun 1, 2:44 PM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SAT JUN 1 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 PM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS EVENING ALONG THE
INTERSTATE 64 CORRIDOR AND THE EVANSVILLE TRI STATE AREA. SEVERE
WEATHER IS NOT EXPECTED...AND ANY HEAVY RAINFALL WILL BE SHORT-
LIVED AND VERY ISOLATED.

MAJOR RISES ARE FORECAST ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT
THROUGH FRIDAY. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

ANOTHER ROUND OF SIGNIFICANT FLOODING IS FORECAST FOR MANY AREA
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Butler

When
June 2, 3:00 AM CST to June 3, 1:00 AM CST
Where
Butler County, 1.12 mi SE of Poplar Bluff to 1.26 mi W of Qulin
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
36.740, -90.384

Minor flooding occurred along the Black River. Low-lying fields and woodlands were flooded, including some farm fields. The river crested about one foot above the 16-foot flood stage. Just south of Highway 53 on the west bank of the river, a small levee breach resulted in minor flooding of farmland around County Road 2024.

Flood, Ripley

When
June 3, 6:00 AM CST to 3:00 PM CST
Where
Ripley County, 2.25 mi WNW of Doniphan to 1.38 mi WNW of Doniphan
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
36.630, -90.859

Minor flooding occurred on the Current River at Doniphan. Low-lying fields, woodlands, and river access roads were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457848, 457847.